Virginia, 2007

Drought in Virginia, July 10 to 24, 2007

July 10 to 24, 2007 · NWS RNK · 3 events in 3 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6.6 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An extended period of dry weather allowed parts of far southwest Virginia to be designated as being in Severe Drought (D2) on the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 9:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 9:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT MON JUL 9 2007

.SYNOPSIS...
ANOTHER HOT DAY ON TUESDAY WITH HIGH PRESSURE EVENTUALLY GIVING
WAY TO A WEAKENING COLD FRONT WEDNESDAY NIGHT. HIGH PRESSURE
BUILDS EAST BEFORE ANOTHER DWINDLING COLD FRONT APPROACHES LATE FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPSLOPE LOW LEVEL FLOW RESULTING IN SOME ISOLD SHRA/TSRA OVER THE
MTNS THIS EVENING. DEEPER MOISTURE STILL SOUTH OF THE CWA...BUT
GRADUALLY CREEPING NORTHWARD...NOTE PWAT OF 1.80 IN THE GSO
SOUNDING AT 00 UTC. AS MOISTURE INCREASES...ANTICIPATE MORE IN
THE WAY OF PRECIP COVERAGE AND CLOUD COVER.

SHORT WAVE SEEN ON WATER VAPOR LOOP COMING OUT OF ARKANSAS WILL
TRIGGER SOME SHOWERS AND THUNDERSTORMS THROUGH THE TENNESSEE
VALLEY TONIGHT. MID AND HIGH CLOUDS FROM THIS PRECIPITATION WILL
PREVENT TEMPERATURES FROM DROPPING MUCH OVERNIGHT...ESPECIALLY
SINCE THERE WILL BE A SLIGHT RISE IN SURFACE DEW POINTS AND THE
PRECIPITABLE WATER VALUES WILL BE TRENDING UP. SCATTERED
THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON...ESPECIALLY ALONG
AND WEST OF THE THE BLUE RIDGE AND THE REMNANTS OF THE ARKANSAS
SHORT WAVE REACHES THE FORECAST AREA. TEMPERATURES AT MID LEVELS
WILL BE A DEGREE OR SO COOLER THAN TODAY WHICH WILL MEAN SURFACE
TEMPERATURES WONT HAVE TO BE QUITE SO WARM TO BREAK THE CAP. WITH
MORE STRATOCUMULUS AND SCATTERED THUNDERSTORMS ON TUESDAY...HAVE
HIGH TEMPERATURES AT OR BELOW TODAYS MAXES. FOR LOWS TONIGHT IN
GENERAL WENT 2 TO 5 DEGREES ABOVE MAV GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
FOLLOWED THE GFS MORE CLOSELY FOR QPF AND TSTORM DEVELOPMENT ON
TUESDAY. NAM-WRF LOOKS OVERDONE...ESPECIALLY IN THE EASTERN CWA
WITH TOASTY H7 TEMPS STILL AROUND. TYPICAL SITUATION ACROSS SW CWA
HIGHLANDS...WITH CONVECTION FIRING THEN TAKING AN NNE OR ENE ROUTE
THROUGH THE REST OF NORTH CAROLINA AND THEN INTO SOUTHERN VA
BEFORE LOSING HEATING OF THE DAY. CURIOUSLY...BOTH THE NAM AND GFS
HINT AT THIS LATE TUESDAY AND TUESDAY NIGHT...AND TRIED TO FOLLOW
THESE DETAILS IN POP GRIDS. IT WILL TAKE BETTER FORCING FROM A
WEAKENING COLD FRONT LATE WEDNESDAY TO ALLOW MORE COVERAGE
WEDNESDAY EVENING AND NIGHT...BUT AGAIN...WARM MIDLEVELS MAY LEAD
TO BROKEN LINE CRUMBLING AS IT TRIES TO CROSS THE BLUE RIDGE. DID
DROP IN LIKELY POPS ALONG EXTREME WESTERN BORDER...WITH LOWER POPS
IN SE CORNER AS FRONT DIES. H85 PUSH BACK UP TO +19C ALONG SOUTHERN
FRINGE...SO NOT MUCH OF A COOL DOWN IN STORE...BUT ENOUGH COOLING
IN THE MIDLEVELS ALONG WITH REMNANTS OF FRONT TO ALLOW FOR AIRMASS
STORMS...SO DID KEEP SLT CHC POPS MAINLY FROM THE BLUE RIDGE ON
EAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
ENSEMBLES AND ECMWF VERIFY THAT OP GFS IS OVERDONE WITH STRENGTH
OF SHRTWV AND BOUNDARY WHICH KICKS UP A LINE OF PRECIP FRIDAY
AFTERNOON. NOT THINKING THAT THERE WILL BE MUCH LEFT OF THIS LIFT
ONCE IT CROSSES THE RIDGES. HIGH PRESSURE BUILDS IN FOR MUCH OF
THE WEAKENING...BEST RETROGRADING WESTERN ATLANTIC RIDGE MAY
COMBINE WITH A SHRTWV MOVING OUT OF THE SOUTHEAST...FOR SHWRS AND
THUNDERSTORMS TO PERSIST LATE SUNDAY AND MONDAY FROM A K78N TO
KDAN TO KFVX CORRIDOR...AS SOME COOLER AND DRIER AIR TRIES TO FILL
FROM WEST VIRGINIA. THIS COULD PROVIDE AN OPPORTUNITY FOR MORE
PERSISTENT SHWRS AND TSTORMS ALONG NE PORTION OF CWA...WHICH IS
RATHER DRY RIGHT NOW.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
WEAKNESS IN UPPER LEVEL RIDGE OVER THE MOUNTAINS IS ALLOWING
ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. THESE
STORMS ARE SLOWLY TRACKING TO THE NORTH. AFTER SUNSET...THESE
STORMS WILL DIMINISH WITH SOME DEBRIS CLOUDS LINGERING INTO THE
EVENING. CLOUD DECK WILL REMAIN VFR. AREAS SEEING RAIN THIS
AFTERNOON AND EVENING WILL LIKELY SEE FOG DEVELOP OVERNIGHT. LIFR
FOG IS ALSO EXPECTED IN MOUNTAIN VALLEYS AND MVFR FOG IS POSSIBLE
IN LOW LYING AREAS ACROSS THE FOOTHILLS AND PIEDMONT.

A SHORT WAVE ENTERS THE AREA ON TUESDAY. THIS WILL BRING A BETTER
CHANCE FOR PULSE CONVECTION ACROSS THE MOUNTAINS AND
FOOTHILLS...ISOLATED COVERAGE ACROSS THE PIEDMONT. FOR A VISUAL
SNAPSHOT OF AREAL CONVECTION TOMORROW...TAKE A LOOK AT RADAR
COVERAGE ACROSS WESTERN NORTH CAROLINA THIS AFTERNOON. DEBRIS CLOUDS
WILL LINGER A LITTLE LONGER TUESDAY NIGHT WITH FOG POSSIBLE BY
SUNRISE WEDNESDAY.

WEDNESDAYS AND THURSDAY...A COLD FRONT WILL COME THROUGH THE OHIO
VALLEY AND INTO OUR REGION. THIS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA. AREAL COVERAGE OF CONVECTION AND SEVERE
POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS PRE-FRONTAL
BAND MOVES TO THE EAST COAST.

DRIER WEATHER IS EXPECTED TO RETURN BY THE WEEKEND.

&&

.FIRE WEATHER...
NEW FIRE IN THE CWA RESULTING FROM A LIGHTNING STRIKE...LOCATED
IN THE JAMES RIVER WILDERNESS AREA NEAR NATURAL BRIDGE. RH DROPPED
INTO THE UPPER 30 PERCENT RANGE THIS AFTERNOON ALLOWING FIRE TO
SPREAD. SIMILAR RH READINGS ARE POSSIBLE AGAIN TUESDAY
AFTERNOON...HOWEVER ANTICIPATE MORE IN THE WAY OF CLOUD COVER WITH
THE THREAT OF A WETTING SHOWER. A MUCH GREATER THREAT OF PRECIP IS
POSSIBLE WITH THE FRONTAL PASSAGE LATE WEDNESDAY. MAIN CONCERN TO
FIRE MANAGERS NEXT 24 HOURS WILL BE VERY WARM AFTERNOON
TEMPERATURES AND THE THREAT OF NEW FIRE STARTS AS THE LIGHTNING
ACTIVITY LEVEL INCREASES.

&&

.CLIMATE...
HERE ARE SOME RECORD HIGH TEMPS FOR TUESDAY. A RECORD HIGH TEMP
HAS ALREADY BEEN SET TODAY AT BLF. LEMONADE WILL BE SERVED AT
BLUEFIELD WEST VIRGINIA...SEE WBCRERBLF.

TUESDAY

97(1990) ROANOKE
106(1936) LYNCHBURG
105(1990) DANVILLE
90(1988) BLUEFIELD
94(1993) BLACKSBURG

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...AMS/PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
FIRE WEATHER...PM
CLIMATE...RCS
Hazardous weather outlook, Jul 9, 2:58 AM EST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON JUL 9 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-100800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-100800-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HOT TEMPERATURES AND INCREASING HUMIDITY WILL
CAUSE HEAT INDEX VALUES TO RISE TO BETWEEN 100 AND 105 DEGREES
FOR A FEW HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES WILL AGAIN RISE TO AROUND 100 DEGREES TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Grayson

When
July 10, 12:00 AM EST to July 24, 12:00 AM EST
Where
Grayson forecast zone
Crop damage
$1.5 million
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Hay and pasture production was down fourty to fifty percent due to the drought resulting in a shortage of winter feed for livestock.

Drought, Smyth

When
July 10, 12:00 AM EST to July 24, 12:00 AM EST
Where
Smyth forecast zone
Crop damage
$2.9 million
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Hay and pasture production was down significantly due to the drought resulting in a shortage of winter feed for livestock.

Drought, Tazewell

When
July 10, 12:00 AM EST to July 24, 12:00 AM EST
Where
Tazewell forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

There was an estimated 16,000 ton loss of hay and pasture due to the drought resulting in a shortage of winter feed for livestock. Cow and calf weights were down fifteen to twenty percent.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49127, 49129, 49130.